The EM Educator Series: Beta Blocker Overdose
- Jan 20th, 2021
- Alex Koyfman
Welcome back to the EM Educator Series. These posts provide brief mini-cases followed by key questions to consider while working. The featured questions provide important learning points for those working with you, as well as vital items to consider in the evaluation and management of the specific condition discussed.
This week has another downloadable PDF document with questions, links and answers you can share with learners as educators in #MedEd. Please message us over Twitter and let us know if you have any feedback on ways to improve this for you. Enjoy!
A 45-year-old male is brought in by EMS for weakness and hypotension. He is also bradycardic and hypoglycemic en route.
A 38-year-old female is brought in by family for recurrent seizures at home after intentional overdose. Her husband brought in an empty pill bottle, which appears to be propranolol.
- What is the differential diagnosis for hypotension and bradycardia?
- What are clinical presentations of patient status post beta blocker overdose? How is propranolol different from other beta blockers in overdose?
- How does beta blocker overdose differ from calcium channel blocker overdose?
- What does management include? ABCs, IV fluids, calcium, vasopressors, high dose insulin therapy?
- Does lipid emulsion and/or ECMO have a role?
- Is there any utility in atropine, glucagon, transcutaneous or transvenous pacing?
- Who can be discharged? Admitted to telemetry? ICU?
- Journal Articles